Texas, 2006Damaging Winds in Texas, May 20, 2006
May 20, 2006 · NWS LUB · 5 events in 4 counties and zones
Scattered high based thunderstorms over the west Texas South Plains resulted in a series of damaging downbursts during the afternoon and early evening hours of the 20th. The storms produced little to no measurable rainfall, but severe winds, blinding dust, and frequent cloud to ground lightning threatened those participating in weekend outdoor activities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $377,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
May 20 Severe Thunderstorm Event Summary...Scattered high based thunderstorms over the west Texas South Plains resulted in a series of damaging downbursts during the afternoon and early evening hours of the 20th. The storms produced little to no measurable rainfall, but severe winds, blinding dust, and frequent cloud to ground lightning threatened those participating in weekend outdoor activities. The most significant damage occurred in northeastern Lubbock County, where numerous reports of damage were received from the Idalou vicinity. Damage reports also were received from the Mackenzie Reservoir area of western Briscoe County. An 81 MPH wind gust was measured by the West Texas Mesonet over rural areas of Crosby County between Crosbyton and White River Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 20, 1:59 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, May 20, 1:59 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT SAT MAY 20 2006
.SHORT TERM...
88D RADAR SHOWING A FEW SHOWERS BEGINNING TO DEVELOP ALONG A
SURFACE BOUNDARY OVER THE SOUTHERN TEXAS PANHANDLE AND WITH
A WEAK DISTURBANCE SEEN ON SATELLITE OVER NORTHEAST NEW MEXICO
MOVING INTO THE REGION IN THE NORTHWEST FLOW ALOFT EXPECT SOME
THUNDERSTORMS TO DEVELOP DURING THE LATE AFTERNOON AND EVENING.
HAVE MOVED CHANCE OF ISOLATED THUNDERSTORMS SLIGHTLY TO THE EAST
FOR THIS EVENING. LOWER ATMOSPHERE CONTINUES TO BE VERY DRY
WITH SURFACE RH ACROSS THE REGION BELOW 15 PERCENT...THUS DO
NOT EXPECT MUCH IN WAY OF MEASURABLE PRECIPITATION. WITH VERY
STEEP LAPSE RATES AND NAM CONTINUING TO SHOW INVERTED V TYPE
SOUNDING WILL CONTINUE TO INDICATE POSSIBILITY OF STRONG TO
DAMAGING WINDS WITH SOME OF THESE STORMS. NOT MUCH CHANGE FOR
SUNDAY FROM TODAY...EXCEPT THAT MODELS INDICATE LOW LEVEL JET
INCREASING TONIGHT...AND THUS INCREASING LOW LEVEL MOISTURE
SLIGHTLY. WILL THUS GO SLIGHTLY LOWER WITH MAXIMUM TEMPERATURES
FOR SUNDAY WITH MINIMUM TEMPERATURES TONIGHT EXPECTED TO BE
SIMILAR TO THIS MORNING.
.LONG TERM...
UPPER RIDGE TO HOLD INTO TUESDAY WHEN CLOSED LOW CURRENTLY OVER
OFF THE CALIF COAST IS PROGGED TO HAVE OPENED UP AND SHOULD BE
TOPPING THE RIDGE ACROSS THE CENTRAL PLAINS. THIS MAY HELP USHER
A WEAK FRONT INTO THE FCST AREA. WITH SOME RETURN FLOW BEFORE THEN
WE MAY GET ENOUGH MOISTURE BACK TO SET UP A BIT OF A DRYLINE. THIS
COMBINATION PRESENTS THE BEST CHANCE OF RAIN THIS WEEK...ALBEIT
SMALL. INHERITED SLIGHT CHANCE LOOKS FINE ATTM. AFTER A BRIEF
RESURGENCE OF THE RIDGE THURSDAY FLOW ALOFT MAY BECOME SOMEWHAT
PROGRESSIVE WITH SWLY FLOW RETURNING OVERHEAD FRIDAY. A BIT
SCEPTICAL ATTM IN RELATION TO INHERITED POPS FOR FRIDAY BUT CANNOT
COME UP WITH ENOUGH REASONS TO PULL FROM THE FCST ATTM. WILL
CONTINUE TO FCST TEMPS ABOVE GUIDANCE FOR HIGHS AND AT OR JUST
BELOW GUIDANCE FOR LOWS AS MODELS CONTINUE TO STRUGGLE WITH LOW
LEVEL MOISTURE FIELDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 58 94 63 94 / 30 20 20 10
TULIA 65 93 61 96 / 20 20 20 10
PLAINVIEW 64 94 64 96 / 20 20 20 10
LEVELLAND 62 97 63 97 / 20 20 20 10
LUBBOCK 65 97 65 97 / 20 10 20 10
BROWNFIELD 62 99 62 97 / 20 10 20 10
CHILDRESS 68 98 67 98 / 20 10 20 10
SPUR 68 97 66 98 / 10 10 10 10
ASPERMONT 67 96 68 98 / 10 10 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/07
Hazardous weather outlook, May 20, 10:37 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT SAT MAY 20 2006
TXZ021>044-211645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT SAT MAY 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE COMBINATION OF VERY WARM SURFACE TEMPERATURES AND A WEAK
DISTURBANCE ROTATING AROUND A RIDGE OF HIGH PRESSURE CENTERED
ACROSS THE SOUTHERN ROCKIES WILL BRING THUNDERSTORM CHANCES TO THE
SOUTHERN PANHANDLE AND SOUTH PLAINS TODAY. ISOLATED THUNDERSTORM
DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON IN THE VICINITY OF A
SURFACE PRESSURE TROUGH THAT WILL BE LOCATED FROM EASTERN NEW
MEXICO INTO THE CENTRAL TEXAS PANHANDLE. THIS ACTIVITY WILL
ADVANCE SLOWLY SOUTHEAST INTO THE WESTERN AND CENTRAL SOUTH PLAINS
THROUGH THE EVENING. THE ATMOSPHERE NEAR THE SURFACE WILL REMAIN
RELATIVELY DRY RESULTING IN MOST THUNDERSTORMS PRODUCING LITTLE IF
ANY RAINFALL. HOWEVER...THIS ENVIRONMENT IS FAVORABLE FOR PRODUCING
STRONG DOWNBURST WINDS FROM THE THUNDERSTORMS. ISOLATED SEVERE
THUNDERSTORMS WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE...MAINLY NORTH AND WEST OF A LINE FROM BROWNFIELD TO
SILVERTON. THE THREAT OF DAMAGING WIND WILL DECREASE SHORTLY
AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER
THE WESTERN AND CENTRAL SECTIONS OF THE OUTLOOK AREA LATE SUNDAY.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING
WINDS AND PERHAPS HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER.
OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT LOCAL OFFICIALS AND STORM
SPOTTERS ARE URGED TO MONITOR THE LATEST WEATHER DEVELOPMENT AND
RELAY ANY REPORTS OF DAMAGING WINDS IF THEY ARE OBSERVED.
Thunderstorm Wind, Lubbock
- When
- May 20, 3:28 PM CST to 4:29 PM CST
- Where
- Lubbock County, Lubbock
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.583, -101.850
A cluster of high based thunderstorms produced a series of microbursts from near Lubbock International Airport to Idalou. At 15:28 CST a 62 MPH gust was recorded by the Lubbock International Airport Automated Surface Observing System as the initial downburst activity began just north of Lubbock. Public and law enforcement officials reported severe winds and thick blowing dust during the next hour as the complex of storms produced continuous microbursts along its eastward path. Shortly before 16:30 CST the Idalou Police Chief reported that a well-developed gustnado formed along the leading edge of a microburst dust foot. The gustnado struck a portion of the city and resulted in minor damage. Power lines and poles, fences, and other light weight objects were blown down. More than 1,500 residents temporarily lost electrical power. A few vehicles also suffered damage from wind-blown debris.
Thunderstorm Wind, Briscoe
- When
- May 20, 4:30 PM CST
- Where
- Briscoe County, 10 mi WNW of Silverton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.517, -101.467
Local law enforcement officials reported that damaging thunderstorm winds destroyed large tents and blew down utility poles at Mackenzie Reservoir in western Briscoe County. No injuries were reported.
Thunderstorm Wind, Lynn
- When
- May 20, 5:00 PM CST
- Where
- Lynn County, 3 mi NNE of Tahoka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.217, -101.767
The public reported that thunderstorm wind gusts exceeded 60 MPH along County Road 400 in central Lynn County. No damage was reported.
Thunderstorm Wind, Lubbock
- When
- May 20, 5:20 PM CST to 5:25 PM CST
- Where
- Lubbock County, Idalou
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $275,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.667, -101.683
A National Weather Service damage survey and post-event analysis indicated that damaging thunderstorm microbursts resulted in a second round of severe winds in the Idalou vicinity just before 17:30 CST. Winds estimated to exceed 75 MPH destroyed a central pivot unit used for agricultural irrigation. A large barn also sustained extensive roof damage, and at least 10 utility poles were blown down.
Thunderstorm Wind, Crosby
- When
- May 20, 6:10 PM CST
- Where
- Crosby County, 8 mi SSE of Crosbyton
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.567, -101.200
High based thunderstorms produced locally severe winds over southern Crosby County. The West Texas Mesonet site near White River Lake measured a severe gust of 81 MPH. The extreme winds were very localized. Public reports from the lake indicated that estimated gusts did not exceed 45 MPH. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 20, 2006$911,000 · 2.75 in hail · 25 events
- Wildfire in Texas, May 20 to 22, 20064 injured · $100,000 · 1 event
- Lightning Strike in North Carolina, May 20, 2006$300,000 · 1 event
- Hail in Tennessee, May 20, 2006$38,000 · 1.75 in hail · 8 events
- Lightning Strike in Tennessee, May 20, 2006$45,000 · 1 event
- Damaging Wind in Tennessee, May 20, 2006$35,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 20, 20062.25 in hail · 24 events
- Damaging Wind in Tennessee, May 20, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 20, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 20, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, May 20, 2006$20,000 · 60 kt wind · 1 event
- Hail in North Carolina, May 20, 20061.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504955, 5504958, 5504957, 5504959, 5504956.